question-icon

Suggest treatment for severe acid reflux

default
Posted on Sat, 2 Sep 2017
Question: I have had terrible acid reflux for weeks. I have a tickle in the back of my throat that usually leads to very thick phlegm and constant coughing. It gets worse after I eat. I have lost 11.bs in just over 2 weeks because I can't eat without getting sick. I was prescribed Protonix but it gave me a bad case of diarrhea and had to stop. I went on the BRAT diet and it only helped a little. I miss eating. Any suggestions?
doctor
Answered by Dr. Michelle Gibson James (1 hour later)
Brief Answer:
med for post nasal mucus, alternative reflux medication

Detailed Answer:
HI, thanks for using healthcare magic

You may want to consider another reflux medication along with other medication to help with the mucus.

Reflux is a cause of persistent coughing but the most common cause of chronic cough is post nasal drip of mucus like the thick mucus that you are describing. This would need treatment along with the reflux, for you to feel better.

Treatment of the post nasal drip of mucus would consist of : (1)use of an anti histamine/decongestant combination such as zyrtec d, allegra d, claritine d, benadry d

(2)using a mucolytic to help break up the thick mucus may also be helpful eg mucomyst, guaifenesin, bisolvan

An alternative reflux medication can be used, your response should be different with another medication eg pepcid, zantac, prevacid, nexium etc

You can consider using one of these along with the medication for post nasal drip.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (43 hours later)
Since the receipt of my answer, I have tried Pepcid and it seems to be calming my acid reflux down a bit.

Since that time though I have developed a case of diarrhea.

I am very bloated but do not have any cramping. I'm still having a hard time eating. I'm on the BRAT diet but have added hard boiled eggs (whites only) and watermelon.

Is it possible for severe acid reflux to cause diarrhea?

Also, what should I be eating to make all of this go away?
doctor
Answered by Dr. Michelle Gibson James (3 hours later)
Brief Answer:
can occur with reflux, also potential side effect

Detailed Answer:
HI

It is not common but it can occur though more usually in persons who may have irritable bowel syndrome and reflux

It can also occur as a side effect of some reflux meds eg pepcid, it is possible that this reflux medication also does not agree with you
You may want to consider the use of probiotics, either on their own or in yogurts, to see if they would calm your digestive tract.

You can try the probiotics with the pepcid or use them with an alternative reflux medication

You may need imaging of your esophagus and stomach and also consider a blood test for a bacteria called H pylori.
This bacteria can sometimes be present in persons with severe reflux, it is treated with a course of antibiotics

Please feel free to ask anything else
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (2 days later)
I saw my Dr and have been scheduled for an endoscopy next week. She has also ordered several tests including one for H. pylori and prescribed a probiotic.

My question is this: I had been taking NSAID's (per a different Dr.'s instructions) like they were M&M's for about a month. I stopped and then a couple of weeks later, I began having all of these troubles. Is it possible that this is all repercussion from taking so many NSAID's?

doctor
Answered by Dr. Michelle Gibson James (4 hours later)
Brief Answer:
could have definitely contributed

Detailed Answer:
HI

Sorry about the delayed reply

The NSAIDs can definitely worsen or cause reflux, they can cause inflammation and damage to the lining of the stomach
You were using reflux meds though, so they should have lessened the effect somewhat
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Michelle Gibson James (45 hours later)
I have another question. My labs came back just now and everything is normal except:

Hemoglobin is 15.2 g/dL (is flagged for high)
BUN 8.0 mg/dL (is flagged for low)
BUN/Creat Ratio (is flagged for low)

What does this mean?
doctor
Answered by Dr. Michelle Gibson James (2 hours later)
Brief Answer:
no significant change with hb

Detailed Answer:
HI

Hemoglobin- this would have to be a very slight increase because though the range can vary slightly from one lab to the next, in general the upper limit is around 15.3 to 15.7.
The upper limit at your lab is lower but your value at 15.2 would be considered normal for most labs.

It is not a significant change.

BUN looks at kidney function and also may look at muscle mass and protein intake. I am not sure about the levels here again. Medscape professional site indicates that the normal range is 3 to 20 mg/dl, mayo clinic states 7 to 20mg/dl

The range can vary slightly from lab to lab as mentioned earlier but 8 would not be considered low at these institutions. This would be considered normal

If bun is altered, it would affect the ratio bun to creatinine
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16811 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for severe acid reflux

Brief Answer: med for post nasal mucus, alternative reflux medication Detailed Answer: HI, thanks for using healthcare magic You may want to consider another reflux medication along with other medication to help with the mucus. Reflux is a cause of persistent coughing but the most common cause of chronic cough is post nasal drip of mucus like the thick mucus that you are describing. This would need treatment along with the reflux, for you to feel better. Treatment of the post nasal drip of mucus would consist of : (1)use of an anti histamine/decongestant combination such as zyrtec d, allegra d, claritine d, benadry d (2)using a mucolytic to help break up the thick mucus may also be helpful eg mucomyst, guaifenesin, bisolvan An alternative reflux medication can be used, your response should be different with another medication eg pepcid, zantac, prevacid, nexium etc You can consider using one of these along with the medication for post nasal drip. I hope this helps, feel free to ask any other questions